Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 144, NWS North Platte, NE

May 17, 2005Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2005, 7:06 PM CDT for Custer County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2005, 7:06 PM CDT (00:06 UTC)
Expired
May 17, 2005, 8:00 PM CDT
In force
54 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Custer County, NE

The radar

The North Platte radar (KLNX), 91 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 1:50 PM CDTSevere Thunderstorm WatchSPC8 hr
May 17, 5:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -278 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2505 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-278 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 180007
SVRLBF
NEC041-180100-
/O.NEW.KLBF.SV.W.0144.050518T0006Z-050518T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
706 PM CDT TUE MAY 17 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 800 PM CDT

* AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM GATES TO 7 MILES SOUTHEAST
  OF GATES TO 6 MILES SOUTHEAST OF OCONTO...MOVING NORTHEAST AT 35   
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BERWYN BY 720 PM CDT
  WEISSERT BY 725 PM CDT
  SARGENT BY 730 PM CDT
  WESTERVILLE AND ANSLEY BY 735 PM CDT
  MASON CITY BY 740 PM CDT
  COMSTOCK BY 750 PM CDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4172 10003 4106 10004 4106 9923 4172 9924

$$

JMC
2 follow-up statements
000 
WWUS53 KLBF 180022
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
720 PM CDT TUE MAY 17 2005

NEC041-180100-
/O.CON.KLBF.SV.W.0144.000000T0000Z-050518T0100Z/
CUSTER NE-
720 PM CDT TUE MAY 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM CDT FOR
EASTERN CUSTER COUNTY...

AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF GATES 
TO WEISSERT TO 11 MILES EAST OF OCONTO...MOVING NORTHEAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WEISSERT AND BERWYN BY 720 PM CDT
  SARGENT BY 730 PM CDT
  WESTERVILLE AND ANSLEY BY 735 PM CDT
  MASON CITY BY 740 PM CDT
  COMSTOCK BY 750 PM CDT

DAMAGING WINDS OF 60 MPH WERE MEASURED AT THE BROKEN BOW AIRPORT AT 
659 PM CDT WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE 
SHELTER AND STAY AWAY FROM WINDOWS

LAT...LON 4171 9994 4107 9992 4106 9923 4172 9924

$$

JMC
000 
WWUS53 KLBF 180041
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
740 PM CDT TUE MAY 17 2005

NEC041-180100-
/O.CON.KLBF.SV.W.0144.000000T0000Z-050518T0100Z/
CUSTER NE-
740 PM CDT TUE MAY 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM CDT FOR
EASTERN CUSTER COUNTY...

AT 738 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF
70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6
MILES NORTH OF SARGENT TO WEISSERT TO 11 MILES SOUTHWEST OF MASON 
CITY...MOVING NORTHEAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BERWYN BY 730 PM CDT
  WEISSERT BY 735 PM CDT
  SARGENT BY 740 PM CDT
  WESTERVILLE AND ANSLEY BY 745 PM CDT
  MASON CITY BY 755 PM CDT
  COMSTOCK BY 800 PM CDT

LAT...LON 4171 9994 4107 9992 4106 9923 4172 9924

$$

JMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:35 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 17, 2:35 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 PM CDT TUE MAY 17 2005

...THE IMMEDIATE FORECAST PROBLEM IS THE POTENTIAL FOR SEVERE
THUNDERSTORMS CONTINUING INTO THE EVENING...

.DISCUSSION...
    IN THE IMMEDIATE FUTURE, CONVECTION WILL PROBABLY BE UNDERWAY
ALREADY BY FORECAST ISSUANCE TIME. INITIAL PROJECTION OF THE
LOCATION OF THE DRY LINE AT 21Z IS LIKELY TO BE FROM JUST WEST OF
VALENTINE THROUGH NORTH PLATTE TO GOODLAND AND THUNDERSTORMS WILL BE
ALONG AND EAST OF THAT LINE.
    IT IS THEN PROJECTED TO BE THROUGH CENTRAL AND SOUTHWEST
NEBRASKA BY 03Z. THIS SHOULD END THE STORMS OVER ALL BUT ABOUT THE
EASTERN HALF OF THE STATE.

    AFTER THAT, THE UPPER RIDGE BUILDS ACROSS THE NORTHERN PLAINS
THURSDAY NIGHT AND FRIDAY KEEPING THE WEATHER QUIET FOR A DAY OR
TWO. ANOTHER FRONTAL SYSTEM MOVES INTO NORTHWEST NEBRASKA BY
SATURDAY EVENING AND THROUGH THE STATE BY SUNDAY EVENING. THERE IS
PLENTY OF MOISTURE WITH SPECIFIC HUMIDITY AT OR ABOVE 6G/KG.
CONVERGENCE AND WARM ADVECTION ALONG THE SYSTEM WILL GENERATE
THUNDERSTORMS SATURDAY NIGHT IN WESTERN NEBRASKA. BY LATE SUNDAY
MORNING THE STORMS SHOULD BE OUT OF CENTRAL NEBRASKA. ONCE AGAIN,
QUIET WEATHER IS EXPECTED AS THE UPPER RIDGE BUILDS OVER THE
ROCKIES.
&&

.SYNOPSIS...
    ANALYSIS OF THE 18Z SURFACE DATA INDICATED LOW PRESSURE CENTERS
IN NORTHEAST WYOMING, NORTHWEST NEBRASKA AND NORTHWEST KANSAS. A
QUASI-STATIONARY FRONT WAS DRAPED THROUGH NORTHEAST WYOMING AND
NORTHERN NEBRASKA WITH THE DRY LINE EAST OF ALLIANCE AND SYDNEY AND
WEST OF OGALLALA. DEWPOINTS WERE IN THE MID 50S EAST OF THE DRY LINE
AND DROP OFF RAPIDLY TO THE MID 30S WEST OF THE LINE.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 0300Z NEZ004>006-008-009-023>027-
057>059-069>071
&&

SPRINGER
Hazardous weather outlook, May 17, 2:09 PM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
209 PM CDT TUE MAY 17 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-181100-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
209 PM CDT TUE MAY 17 2005

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEBRASKA THROUGH THIS EVENING...
...WIND ADVISORY FOR NORTH CENTRAL NEBRASKA THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

A STRONG SURFACE LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE OUT ONTO
THE HIGH PLAINS AND INTENSIFY THIS EVENING. AS THE COLD FRONT MOVES
ACROSS THE OUTLOOK AREA...SCATTERED TO NUMEROUS THUNDERSTORMS WILL
DEVELOP THROUGH THE EVENING HOURS. THE THUNDERSTORMS HAVE THE
POTENTIAL TO RAPIDLY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREAT...HOWEVER AN ISOLATED TORNADO IS ALSO
POSSIBLE.

STRONG SOUTHEAST WINDS WILL CONTINUE THIS EVENING AHEAD OF THE COLD
FRONT...ACROSS NORTH CENTRAL NEBRASKA. ALSO BEHIND THE COLD FRONT
WILL BE A BRIEF PERIOD OF STRONG WEST TO NORTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY NIGHT THROUGH
SUNDAY AS ANOTHER COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING AND POSSIBLY INTO THE
OVERNIGHT.

MASEK

In the hours before

Local storm report, May 17, 6:05 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
605 PM CDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             17 NNE NORTH PLATTE     41.36N 100.65W
05/17/2005  0.88 INCH        LINCOLN            NE   AMATEUR RADIO

            NICKEL SIZED HAIL REPORTED AT KEIWIT ROAD IN NE LINCOLN
            COUNTY.

&&

HANNON
Local storm report, May 17, 6:07 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
607 PM CDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             15 S AINSWORTH          42.33N 99.86W
05/17/2005  0.88 INCH        BROWN              NE   TRAINED SPOTTER

&&

HANNON
Local storm report, May 17, 6:09 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
609 PM CDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             6 WSW ARNOLD            41.39N 100.30W
05/17/2005  1.00 INCH        LOGAN              NE   PUBLIC

&&

RBURNS
Local storm report, May 17, 6:19 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
619 PM CDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             5 SSE PURDUM            42.00N 100.22W
05/17/2005  1.00 INCH        BLAINE             NE   PUBLIC

0550 PM     TSTM WND DMG     5 SSE PURDUM            42.00N 100.22W
05/17/2005                   BLAINE             NE   PUBLIC

            SHINGLES TORN OFF ROOF.

&&

HANNON
Local storm report, May 17, 6:23 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
623 PM CDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             14 NW CALLAWAY          41.43N 100.11W
05/17/2005  1.00 INCH        CUSTER             NE   PUBLIC

&&

RBURNS
Local storm report, May 17, 6:53 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
653 PM CDT TUE MAY 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             7 W BASSETT             42.58N 99.67W
05/17/2005  0.88 INCH        ROCK               NE   LAW ENFORCEMENT

&&

HANNON

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:00 PM CDTSevere Thunderstorm WarningLBFBlaine, Loup48 min
May 17, 7:05 PM CDTSevere Thunderstorm WarningLBFRock41 min
May 17, 7:58 PM CDTSevere Thunderstorm WarningLBFCuster35 min
May 17, 9:06 PM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.